Share on Facebook
Share on Twitter
Share on LinkedIn
lung-injury-wide-tall.jpg

By Andrew Ackley

Today the CDC announced a breakthrough in efforts to identify a chemical cause of vaping illnesses and deaths:

Recent CDC laboratory testing of bronchoalveolar lavage (BAL) fluid samples (or samples of fluid collected from the lungs) from 29 patients with EVALI submitted to CDC from 10 states found vitamin E acetate in all of the BAL fluid samples. Vitamin E acetate is used as an additive in the production of e-cigarette, or vaping, products. This is the first time that we have detected a potential chemical of concern in biologic samples from patients with these lung injuries.

This is the same cause suspected by scientists earlier in the investigation, as we reported in September.

Vitamin E acetate is usually harmless when ingested as a vitamin supplement or in skin lotion. But “previous research suggests when vitamin E acetate is inhaled, it may interfere with normal lung functioning,” the CDC explains.

Why is it in e-cigarette products? “Vitamin E acetate is used as an additive in the production of e-cigarette, or vaping, products, because it resembles THC oil. Vitamin E acetate is also used as a thickening ingredient in e-liquids.”

Latest statistics indicate more than 2,000 vaping injury patients and “a wide variety of brands and substances and e-cigarette, or vaping, products.”

This breakthrough comes amid reports of more vaping-related deaths in our area. A 23-year old Spanaway man, Hadynn Outcalt-Arends, died on his honeymoon in Oregon, and his family believes the clear cause was vaping disease.

Contact us here or email Andrew Ackley with any questions about vaping cases.